Alert archive / Kentucky / River Flood Advisories in 2012

River Flood Advisory 3, NWS Jackson, KY

January 27, 2012Whitley County, Kentucky

NWS Jackson, KY issued this river flood advisory at Jan 27, 2012, 3:24 PM EST for Whitley County, Kentucky. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2012, 3:24 PM EST (20:24 UTC)
Expired
Jan 28, 2012, 2:09 PM EST
In force
23 hr
Issued by
NWS Jackson, KY

County Whitley County, KY

The river

Written for the forecast point Cumberland River at Williamsburg (WLBK2).

Action stage
17 ft
Minor stage
21 ft
Moderate stage
27.5 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03404000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WGUS83 KJKL 272024
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
324 PM EST FRI JAN 27 2012

...THE NATIONAL WEATHER SERVICE IN JACKSON KENTUCKY HAS ISSUED A
FLOOD ADVISORY FOR THE FOLLOWING RIVERS IN KENTUCKY...

  THE CUMBERLAND RIVER AT WILLIAMSBURG

.EXCESS RUNOFF FROM RECENT RAINFALL HAS CAUSED THE CUMBERLAND RIVER 
AT WILLIAMSBURG TO RUN HIGH. THE RIVER WILL CONTINUE TO SLOWLY RISE 
TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS...

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA 
OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY 
THIS FORECAST TAKE NECESSARY PRECAUTIONS. 

THE NEXT UPDATE WILL BE ISSUED BY 10 PM TONIGHT.

&&

KYC235-280824-
/O.NEW.KJKL.FL.Y.0003.120127T2024Z-120131T2015Z/
/WLBK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
324 PM EST FRI JAN 27 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KENTUCKY HAS ISSUED A
* FLOOD ADVISORY FOR
  THE CUMBERLAND RIVER AT WILLIAMSBURG.
* UNTIL TUESDAY AFTERNOON.
* AT 3 PM FRIDAY THE STAGE WAS 17.0 FEET.
* BANKFULL STAGE IS 21.0 FEET.
* FLOOD STAGE IS 21.0 FEET.
* FORECAST...THE RIVER WILL RISE TO NEAR 18.1 FEET AROUND MIDNIGHT 
  AND THEN FALL THROUGH THE DAY SATURDAY. 

$$

RAY
1 follow-up statement
173 
WGUS83 KJKL 301518 CCA
FLSJKL
FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
209 PM EST SAT JAN 28 2012

...THE FLOOD ADVISORY IS CANCELLED FOR THE FOLLOWING RIVERS IN
KENTUCKY...

  THE CUMBERLAND RIVER AT WILLIAMSBURG

.THE RIVER IS CONTINUING TO FALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS...

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY
THIS FORECAST TAKE NECESSARY PRECAUTIONS.

THIS WILL BE THE FINAL STATEMENT FOR THIS EVENT AT WILLIAMSBURG.

&&

KYC235-281939-
/O.CAN.KJKL.FL.Y.0003.000000T0000Z-120128T1909Z/
/WLBK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
209 PM EST SAT JAN 28 2012

THE FLOOD ADVISORY IS CANCELLED FOR
  THE CUMBERLAND RIVER AT WILLIAMSBURG.
* AT 1 PM SATURDAY THE STAGE WAS 17.3 FEET.
* BANKFULL STAGE IS 21.0 FEET.
* FLOOD STAGE IS 21.0 FEET.
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 18.6 FEET.  THE
  RIVER WILL CONTINUE TO FALL TO 14.2 FEET BY SUNDAY MORNING.


$$

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Jan 27, 1:58 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jan 27, 1:58 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
158 PM EST FRI JAN 27 2012

.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED

MOISTURE TRAPPED UNDER AN INVERSION BEHIND A DEPARTING STORM SYSTEM
WAS RESULTING IN EXTENSIVE LOW CLOUDS LINGERING DURING THE AFTERNOON.
AS LOW LEVEL WARM AIR ADVECTION BEGINS IN THE ABSENCE OF MOISTURE
ADVECTION TONIGHT...THE WARMING SHOULD FINALLY DRY OUT THE LOW CLOUD
LAYER. THIS MAY BRING CLEARING FOR A TIME...BUT MID/HIGH LEVEL CLOUDS
SHOULD BE ON THE INCREASE DURING THE NIGHT IN ADVANCE OF THE NEXT WX
SYSTEM. THE BULK OF THE NIGHT WILL PROBABLY BE MOSTLY CLOUDY...BUT IT
WILL BE DEPENDENT ON THE LENGTH OF ANY BREAK BETWEEN THE DEPARTING
LOW CLOUDS AND ADVANCING HIGHER CLOUDS.

THIS NEXT WX SYSTEM IS A COLD FRONT AND WILL QUICKLY PASS ON SATURDAY
MORNING. MOISTURE WILL BE LIMITED AND SHALLOW...BUT FORECAST
SOUNDINGS SUGGEST SOME LIGHT SHOWERS WILL BE POSSIBLE ALONG THE
FRONT. THE SNOW LINE IN ANY SHOWERS IS LIKELY TO BE AROUND 3K FEET.
CLEARING WILL ARRIVE SATURDAY NIGHT AS SURFACE RIDGING BRIEFLY BUILDS
IN.

ANOTHER SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT WILL PUSH THROUGH
ON SUNDAY. THE AIR MASS SHOULD BE DRIER AND PRECIP MIGHT BE HARDER TO
COME BY. HOWEVER...A DEEP LAYER OF STEEP LAPSE RATES DUE TO COOLING
ALOFT WILL LIKELY RESULT IN CONVECTION WITH AT LEAST VIRGA...IF NOT
PRECIP. THE BEST COMBINATION OF STEEP LAPSE RATES AND LOW LEVEL
MOISTURE LOOKS LIKE IT WILL BE OVER OUR NE COUNTIES...AND WILL CARRY
A 20 PERCENT POP THERE. THE SNOW LEVEL WILL BE LOWER ON SUNDAY...
SOMEWHERE AROUND 1500-2K FEET. THIS SYSTEM QUICKLY DEPARTS AND LEAVES
MOSTLY CLEAR SKIES WITH WEAK WARM AIR ADVECTION RETURNING ALREADY ON
SUNDAY NIGHT.

.LONG TERM.../MONDAY THROUGH FRIDAY/...UPDATED

MODEL SOLUTIONS QUICKLY DIVERGE FOR A RATHER COMPLICATED FORECAST
WITH CONFIDENCE BEING BELOW AVERAGE. HOWEVER...THERE IS SOME GENERAL
MODEL AGREEMENT THAT WE WILL BE TRANSITIONING TO A MORE AMPLIFIED
FLOW PATTERN ACROSS NOAM BY THE END OF THE PERIOD. FORECAST
CHALLENGE IS NOT NECESSARILY THE ENDS AS MUCH AS THE MEANS WITH A
SHORT WAVE DISTURBANCE PASSING THROUGH THE REGION SOME TIME AROUND
MID WEEK AND THEN WITH A DEEPER TROUGH DEVELOPING OVER THE EAST
ABOUT DYS 6/7 AS NORTHERN STREAM ENERGY DIGS WELL INTO THE EASTERN
CONUS. HOWEVER THE PATTERN REMAINS QUITE PROGRESSIVE DESPITE THIS
DEEPER TROUGH.

FOR SENSIBLE WEATHER IT APPEARS WE ARE IN STORE FOR MORE OF THE SAME
AS WE HAVE SEEN OVER THE LAST SEVERAL WEEKS. WARMER THAN NORMAL
TEMPERATURES THROUGH THE BULK OF THE PERIOD WITH GENERALLY UNSETTLED
WEATHER...MAINLY FROM MID WEEK AND ON AS A FRONTAL BOUNDARY DROPS
INTO THE AREA...POSSIBLY STALLING OUT UNTIL A MORE SIGNIFICANT WAVE
OF LOW PRESSURE PULLS IT OUT OF THE AREA TO OUR EAST BY THE END OF
THE WEEK. COLDER AIR IS TARGETED TO MOVE INTO EASTERN KENTUCKY FOR
THE WEEKEND.

&&

.AVIATION.../18Z TO 18Z/

CEILINGS WERE BRINGING MOSTLY MVFR CONDITIONS AT MID DAY...WITH
AREAS OF IFR. CLOUD HEIGHTS WILL SLOWLY RISE THROUGH THE
AFTERNOON...BUT SHOULD STILL BE MOSTLY MVFR INTO THE EVENING. THE LOW
CEILINGS WILL PROBABLY BREAK UP BY AROUND 02Z...BUT CONFIDENCE IN
TIMING IS LOW. AROUND THAT TIME...MID LEVEL CLOUDS WILL BE MOVING IN
IN ADVANCE OF THE NEXT WX SYSTEM. THIS NEXT COLD FRONT WILL ARRIVE
AND PASS ON SUNDAY MORNING. CEILINGS WILL FALL TO AT LEAST LOW VFR
AND POSSIBLY MVFR FOR A SHORT TIME WITH FRONTAL PASSAGE ON SUNDAY
MORNING...WITH A SLIGHT CHANCE OF SHOWERS.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM...RAY
AVIATION...HAL
Hazardous weather outlook, Jan 27, 4:48 AM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
448 AM EST FRI JAN 27 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
448 AM EST FRI JAN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS CHANCE OF SNOW SHOWERS SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 1:11 AM ESTAreal Flood AdvisoryJKLBell, Knox, Whitley109 min

Nearby

River Flood Advisories in Kentucky, 2012Every river flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.